Skin and scalp care
About two to four weeks after your first treatment, you will notice that you are beginning to lose
your hair. It may or may not grow back. This will depend on the total dose of radiation you
receive. You may want to cut your hair short before radiation therapy. You also can buy a hat
or wig before you lose your hair so you will have it when you need it.
Skin in the treated area may become red or irritated about two to three weeks after your first treatment. There are several things you can do to reduce this problem. Wash your hair with a mild shampoo. Check with the nurse for suitable brands of shampoo. Pat your hair dry with a soft towel or use a hair dryer on low heat.
You may notice that your scalp and ears begin to look tanned, red, dry or flaky. This is an expected and temporary reaction. We will give you a cream to use and show you the best way to apply it. Do not use over-the-counter remedies as they may interfere with your treatment. Tell your nurse or doctor if you have any pain or drainage from your ears.
Expose the treated area to the air as much as possible. However, while you are under treatment, do not expose your scalp and head to drastic temperature changes. Other things to avoid are direct sunlight or direct heat, such as a sun lamp. While you are being treated, we suggest you wear a scarf, wig or hat. They will protect your scalp from sun or cold.
After your treatment course is complete, it is important to use a heavy sunscreen on your scalp while you are in the sun. We recommend using at least a number 20 sunscreen. It is best to stay out of direct sunlight until further direction from your doctor.
While you are getting your treatment, your doctor may prescribe a medicine called Decadron. This medicine reduces the swelling and inflammation of your brain caused by the tumor and radiotherapy. Below is some information about Decadron.
Decadron may increase your appetite and your need to go to the bathroom. You may also notice fluid retention (swelling), leg cramps and mood changes. These side effects are expected and temporary. Tell your nurse or doctor about any side effects you may have.
During treatment, your doctor may begin to taper or decrease your Decadron. When your doctor lowers your dosage, your will receive a written schedule to follow. This decrease will happen over several weeks. Do not increase, decrease or stop this medicine unless your nurse or doctor has told you to.